Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 7, NWS Duluth, MN

July 19, 2022Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jul 19, 2022, 2:34 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2022, 2:34 PM CDT (19:34 UTC)
Expired
Jul 19, 2022, 5:00 PM CDT
In force
2 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

707 
WHUS43 KDLH 191934
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
234 PM CDT Tue Jul 19 2022

WIZ003-192045-
/O.CAN.KDLH.BH.S.0006.000000T0000Z-220719T2300Z/
Ashland-
234 PM CDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Beach hazards statement is cancelled.

$$

MNZ037-WIZ001-192200-
/O.NEW.KDLH.BH.S.0007.220719T1934Z-220719T2200Z/
Carlton/Southern St. Louis-Douglas-
234 PM CDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 5 PM CDT this afternoon.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This afternoon.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 12:43 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 19, 12:43 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1243 PM CDT Tue Jul 19 2022

.DISCUSSION...(Today through Monday)
Issued at 504 AM CDT Tue Jul 19 2022

Summary: Multiple rounds of showers and storms expected today into
this evening as temperatures remain well above normal. Drier and
still above normal temperatures, but not as hot, will prevail for
the remainder of the week with rain chances returning for the
weekend.

Low pressure was located over the Dakotas this morning with a warm
front draped across northern Minnesota. Showers and thunderstorms
were ongoing north of the warm front along the International
Border with another area working across central Minnesota.
Additional rounds of showers and storms will be seen through the
day as a strong, nearly vertically stacked low moves from the
Dakotas to central Lake Superior by Tuesday night. A cold front
will work across the region this afternoon and early evening and
is expected to be the focus for one last round of strong to severe
storms. A corridor of 1000-2000 J/kg or CAPE is expected to
develop ahead of the front with a broken line of storms developing
in this corridor. With shear around 40 knots, stronger storms may
take on supercellular characteristics leading to a large hail
threat and a marginal tornado threat. With DCAPE values
approaching 1500 J/kg, damaging wind gusts look like the primary
threat with these storms. Additionally, storms will also have the
potential to produce heavy rainfall with PWATs in excess of 1.75
inches.

Today will also be the last day of the hot and humid conditions
before cooler and drier air arrives behind the front for
Wednesday. Highs today with range from the middle 80s north to
lower 90s south with dewpoints in the 60s leading to another warm
and muggy day. As the backside of the low moves through tonight
into Wednesday, a few showers and perhaps an embedded rumble of
thunder will remain possible. Highs will be in the 70s and 80s for
Wednesday through Friday with drier air expected for Thursday and
Friday, so while it will still be on the warm side, it will not be
nearly as muggy as the past few days.

The next chance for rain will arrive late Friday into Saturday as
a shortwave embedded in quasi-zonal flow aloft works across the
region. Models are in fairly good agreement bringing a dome of
high pressure to start the new week as temperatures cool into the
70s and lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jul 19 2022

VFR conditions will persist for the next few hours. A cold front
will then pass through later this afternoon and evening, resulting
in showers and thunderstorms. At this time, thunderstorms will
likely miss BRD, but will impact all other terminals with up to an
hour or two of reduced visibility and possibly ceilings as storms
pass through. MVFR to IFR conditions will be possible. Winds will
be gusty and erratic as the storms pass through. At DLH, a brief
period of IFR ceilings may precede the thunderstorms due to moist
upslope flow over the North Shore ridge. Winds will shift from
southerly to westerly behind the front with decreasing wind
speeds. Ceilings will remain VFR through most of the night with
some lingering scattered showers and possibly thunderstorms. MVFR
ceilings are likely tomorrow morning as a broad upper level trough
passes by aloft.

&&

.MARINE...
Issued at 504 AM CDT Tue Jul 19 2022

Northeasterly winds are expected today at 10 to 20 knots before a
cold front works across western Lake Superior this evening and
turns winds more westerly for tonight. Waves of 2 to 4 feet will
be possible today mainly along the North Shore from Taconite
Harbor to Grand Marais away from shore. Multiple rounds of showers
and thunderstorms will be possible today into tonight with the
best chance occurring late this afternoon and evening as the cold
front moves through. Strong to severe storms will be possible with
wind gusts in excess of 40 knots, large hail, frequent cloud to
water lightning and heavy rainfall leading to reduced
visibilities. Southwesterly winds Wednesday morning will become
more westerly to northwesterly as the day progresses at 10 to 20
knots. A few showers and thunderstorms may linger, but any storms
are not expected to be severe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  83  60  81  62 /  50  40  40   0
INL  84  59  81  57 /  80  40  30   0
BRD  87  64  84  63 /  20  40  10  10
HYR  89  60  81  60 /  40  50  50   0
ASX  90  61  81  62 /  50  60  60   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...BJH
AVIATION...JDS
MARINE...BJH
Hazardous weather outlook, Jul 19, 1:41 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
141 PM CDT Tue Jul 19 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
141 PM CDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected this afternoon. Severe weather is
possible with damaging winds and large hail being the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible on Wednesday, but severe storms are
not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-201845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
141 PM CDT Tue Jul 19 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Dense fog will persist this afternoon along the North Shore of
Lake Superior. Gusty northeast winds will persist along the North
Shore this afternoon and early evening. Small Craft Advisories and
Dense Fog Advisories are in effect. Thunderstorms are expected
this afternoon. Severe weather is possible with damaging winds and
large hail being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible on Wednesday, but severe storms are
not expected.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 19, 11:09 AM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
1109 AM CDT Tue Jul 19 2022

MNZ011-012-191900-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
1109 AM CDT Tue Jul 19 2022

...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON AND EVENING...

Strong to severe thunderstorms may affect the Boundary Waters
Canoe Area Wilderness late this afternoon and evening. The storms
will be capable of erratic and gusty winds of 50 to 70 mph, hail
up to quarter size, frequent cloud-to-ground lightning, and
locally heavy rainfall, which may lead to localized flooding of
creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:01 PM CDTSpecial Weather StatementDLHCook44 min
Jul 18, 11:42 PM CDTSpecial Weather StatementDLHCook33 min
Jul 19, 12:31 AM CDTSpecial Marine WarningDLH44 min
Jul 19, 2:19 AM CDTSevere Thunderstorm Warning Considerable damage threatDLHCook, Lake71 min
Jul 19, 4:18 AM CDTSpecial Weather StatementDLHCook27 min
Jul 19, 4:37 AM CDTSevere Thunderstorm WarningDLHCook24 min
Jul 19, 1:30 PM CDTMarine Dense Fog AdvisoryDLH9 hr
Jul 19, 1:30 PM CDTSmall Craft AdvisoryDLH9 hr
Jul 19, 3:35 PM CDTSpecial Weather StatementDLHLake of the Woods10 min
Jul 19, 3:47 PM CDTSpecial Weather StatementDLHLake of the Woods13 min
Jul 18, 7:06 PM CDTSpecial Weather StatementDLHIron9 min
Jul 18, 7:20 PM CDTSpecial Weather StatementDLHVilas10 min
Jul 19, 2:18 PM CDTBeach Hazards StatementDLHAshland16 min

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.